Medline ® Abstract for Reference 21
of 'Drug-induced thrombotic microangiopathy'
Thrombotic thrombocytopenic purpura associated with quetiapine.
Huynh M, Chee K, Lau DH
Ann Pharmacother. 2005 Jul;39(7-8):1346-8. Epub 2005 May 24.
OBJECTIVE: To report a case of thrombotic thrombocytopenic purpura (TTP) caused by the antipsychotic quetiapine on 2 occasions in the same patient and review the hematologic adverse events associated with quetiapine.
CASE SUMMARY: A 25-year-old African American male with a history of bipolar disorder was treated with quetiapine and developed thrombocytopenia, microangiopathic hemolytic anemia, and acute renal failure consistent with a diagnosis of TTP on 2 occasions 2 years apart. On each occasion, TTP was successfully treated with plasmapheresis.
DISCUSSION: Many medications, including antibiotics, immunosuppressants, and antineoplastics, have been implicated as causative agents of TTP. Although, as of this writing, a review of the medical literature reveals no previous report of TTP associated with quetiapine, the Food and Drug Administration database of the Adverse Event Reporting System has compiled, as of this writing, 3 cases of TTP occurring in patients on quetiapine as their sole medication. In addition, this database has recorded other common hematologic adverse effects, including neutropenia and thrombocytopenia, that are possibly associated with quetiapine. In our patient, quetiapine-associated TTP presented within a few days after exposure to the drug, with early thrombocytopenia followed by delayed appearance (2-3 days) of microangiopathic hemolysis.
CONCLUSIONS: An objective causality assessment suggests that quetiapine was the highly probable cause of TTP in this patient. Early recognition, discontinuation of the drug, and institution of plasmapheresis are paramount for prompt resolution of this life-threatening hematologic disorder.
University of California Davis Cancer Center, Sacramento, CA 95817-2229, USA.